Editor’s Pick: “Should I Be Concerned with the Long-Term Use of Proton Pump Inhibitor Therapy?”

In this pertinent paper, Jayaraman et al. examine the exhaustive list of potential side effects of one of the most popularly prescribed drugs for reducing gastric acid secretion: proton pump inhibitors. This enlightening review breaks down the potential complications into digestible sections on bone health, nutritional deficiency, cardiovascular events, infections, gastric neoplasia, and renal and cognitive impairment. Jayaraman et al. not only provide a useful overview of the risks of proton pump inhibitors but also the duty that healthcare professionals have towards their patients in increasing awareness of the adverse outcomes of such treatment.

Thevaraajan Jayaraman,1 Muhammad Ilham Abdul Hafidz,1 Nazri Mustaffa,2 *Yeong Yeh Lee2

1. Gastroenterology and Hepatology Unit, Faculty of Medicine,
Universiti Teknologi MARA,Sungai Buloh, Selangor, Malaysia
2. Department of Medicine, School of Medical Sciences,
Universiti Sains Malaysia, Kubang Kerian, Kelantan, Malaysia
*Correspondence to justnleeyy@gmail.com
Thevaraajan Jayaraman and Muhammad Ilham Abdul Hafidz conducted the literature search and drafted the article; Nazri Mustaffa conducted a critical revision of the article; Yeong Yeh Lee was responsible for the conception and design and critical revision of the article.
All authors read and approved the final manuscript.

Disclosure: The authors have declared no conflicts of interest.
Received: 14.03.16 Accepted: 30.08.16
Citation: EMJ Gastroenterol. 2016:5[1]:74-81.

Abstract

Proton pump inhibitors (PPI) are one of the most widely prescribed drugs worldwide. They are the mainstay for treatment of most gastric acid-related disorders. PPIs are often used for inappropriate indications and unnecessarily prolonged durations. Initially thought to be a very safe class of drugs, concerns have been raised with regard to an increased risk of adverse events thought to be related to the long-term use of PPIs. PPIs are now known to be associated with increased risk of osteoporotic fractures, nutritional deficiencies (vitamin B12, magnesium, and iron), myocardial infarction, Clostridium difficile infection, community-acquired pneumonia, and gastric neoplasia. More recent evidence has shown that PPI use is also associated with renal impairment and dementia. Although these associations do not necessarily imply a causal link, PPIs should be used for the correct indications and for an appropriate duration. Prolonged use should be discouraged unless the benefits of treatment clearly outweigh the associated risks. More studies are needed to further explore these associations and to establish causality if present.

Download (PDF, 222KB)

Comments are closed.